Teva Pulls Zecuity Migraine Patch Due to Reports of Burning, Scarring

0
34
Public Health Watchdog Breaking News
Public Health Watchdog Breaking News

FDA Investigates Zecuity Patch Following Reports of Burning and Scarring

Due to reports of burning and scarring, Teva Pharmaceuticals has stopping selling, marketing, and distributing the Zecuity migraine patch. The device was on the market for less than a year. Sales of Zecuity were suspended after the U.S. Food and Drug Administration (FDA) issued a Drug Safety Communication addressing reports of serious burns and potentially permanent scarring with the migraine patch. The agency cited reports of “severe redness, pain, skin discoloration, blistering, and cracked skin” in patients using Zecuity (sumatriptan iontophoretic transdermal system).

Parker Waichman LLP has spent decades representing clients in drug and medical device injury lawsuits. The firm continues to offer free legal consultations to individuals with questions about filing a Zecuity migraine patch lawsuit.

In June 2016, the FDA issued a safety announcement regarding adverse events related to Zecuity. Regulators said they were “investigating the risk of serious burns and potential permanent scarring with the use of Zecuity (sumatriptan iontophoretic transdermal system) patch for migraine headaches. We are investigating the cause and extent of these serious side effects and will update the public with new information when our review is complete.”

Patients using the Zecuity migraine patch are advised to remove it immediately if they experience moderate to severe pain at the patch site, the FDA said. If the patient experiences these symptoms, the patch should be removed to avoid burns or scarring, regardless of how long the patch has been worn, the alert said. The FDA also urged patients not to bathe, shower, or swim while wearing Zecuity. Patients should contact their healthcare professional with any concerns or questions.

The FDA also has recommendations for healthcare professionals prescribing Zecuity. The agency said doctors should tell patients to remove the patch if they experience moderate to severe pain at the patch site. An alternative treatment can be considered, including different formulations of sumatriptan.

Zecuity was introduced in September 2015. In the short time the migraine patch was on the market, “a large number of patients have reported they experienced burns or scars on the skin where the patch was worn. The reports included descriptions of severe redness, pain, skin discoloration, blistering, and cracked skin. As a result, we are investigating these serious adverse events to determine whether future regulatory action is needed,” the FDA alert said.

The active ingredient in the Zecuity patch is sumatriptan, a prescription medication used to treat acute migraine headaches. Patients wear the battery-powered patch around the upper arm or thigh to deliver the migraine medicine. The device is not designed to be worn for more than four hours.

Teva Suspends Sales of Zecuity Migraine Patch

Shortly after the FDA issued its safety announcement regarding Zecuity, Teva said it temporarily halted sales, marketing and distribution of the migraine patch. “Zecuity manufacturer Teva Pharmaceuticals has decided to temporarily suspend sales, marketing, and distribution to investigate the cause of burns and scars associated with the Zecuity patch. Health care professionals should discontinue prescribing Zecuity, and patients should stop using any remaining patches and contact their prescribers for an alternative migraine medicine,” the updated FDA safety alert states.

The company sent a Jun. 10, 2016 letter to healthcare professionals informing them of the situation.

“Teva has received postmarketing reports of application site reactions described as ‘burn’ and/or ‘scar’ in patients treated with ZECUITY,” the letter states. “Descriptions of these reactions have included severe redness, cracked skin, blistering or welts, and burns or scars where the patch was worn. Patients described severe pain, itching, or burning. Although many cases resolved within hours to weeks, there are reports of cases with unresolved skin reactions, typically skin discoloration, after several months.”

The company said it is working with the FDA to analyze reports of adverse skin reactions associated with the use of Zecuity.

Teva advised healthcare professionals to stop prescribing Zecuity. For patients using Zecuity, healthcare professionals should instruct them to stop using the device as needed. Doctors should evaluate the patch site as necessary.

Reports of burning, scarring or other adverse events related to the Zecuity patch should be submitted to the FDA’s MedWatch Adverse Event Reporting Program.

Teva bought NuPathe several years ago to acquire the Zecuity migraine patch. The reports of adverse events and suspended sales are a blow to the Israeli-based company.

Filing a Zecuity Migraine Patch Lawsuit

If you or someone you know is interested in filing a personal injury lawsuit involving the Zecuity migraine patch, contact Parker Waichman today. Our firm offers free, no-obligation case evaluations. For more information, fill out our online form or call 1-800-YOURLAWYER (1-800-968-7529).